Linear Hamiltonian systems: quadratic integrals, singular subspaces and stability. (English) Zbl 1400.37061

Summary: A chain of quadratic first integrals of general linear Hamiltonian systems that have not been represented in canonical form is found. Their involutiveness is established and the problem of their functional independence is studied. The key role in the study of a Hamiltonian system is played by an integral cone which is obtained by setting known quadratic first integrals equal to zero. A singular invariant isotropic subspace is shown to pass through each point of the integral cone, and its dimension is found. The maximal dimension of such subspaces estimates from above the degree of instability of the Hamiltonian system. The stability of typical Hamiltonian systems is shown to be equivalent to the degeneracy of the cone to an equilibrium point. General results are applied to the investigation of linear mechanical systems with gyroscopic forces and finite-dimensional quantum systems.


37J25 Stability problems for finite-dimensional Hamiltonian and Lagrangian systems
37J15 Symmetries, invariants, invariant manifolds, momentum maps, reduction (MSC2010)
37J35 Completely integrable finite-dimensional Hamiltonian systems, integration methods, integrability tests
Full Text: DOI


[1] Kozlov, V. V., Linear systems with a quadratic integral, J. Appl. Math. Mech., 56, 803-809, (1992) · Zbl 0792.70014
[2] Wimmer, H. K., Inertia theorems for matrices, controllability, and linear vibrations, Linear Algebra and Appl., 8, 337-343, (1974) · Zbl 0288.15015
[3] Kozlov, V. V., On the mechanism of stability loss, Differ. Equ., 45, 510-519, (2009) · Zbl 1375.70018
[4] Merkin, D.R., Gyroscopic Systems, 2nd rev. and enl. ed., Moscow: Nauka, 1974 (Russian). · Zbl 0308.70008
[5] Kozlov, V. V., Restrictions of quadratic forms to Lagrangian planes, quadratic matrix equations, and gyroscopic stabilization, Funct. Anal. Appl., 39, 271-283, (2005) · Zbl 1113.37040
[6] Williamson, J., On the algebraic problem concerning the normal forms of linear dynamical systems, Amer. J. Math., 58, 141-163, (1936) · Zbl 0013.28401
[7] Williamson, J., An algebraic problem involving the involutory integrals of linear dynamical systems, Amer. J. Math., 62, 881-911, (1940) · JFM 66.0991.02
[8] Koçak, H., Linear Hamiltonian systems are integrable with quadratics, J. Math. Phys., 23, 2375-2380, (1982) · Zbl 0507.70015
[9] Arnol’d, V. I., Mathematical Methods of Classical Mechanics, 2nd ed., Grad. Texts in Math., vol. 60, New York: Springer, 1989. · Zbl 0692.70003
[10] Wintner, A., On the linear conservative dynamical systems, Ann. Mat. Pura Appl., 13, 105-112, (1934) · Zbl 0009.37904
[11] Falconi, M., \(n\) − 1 independent first integrals for linear differential systems, Qual. Theory Dyn. Syst., 4, 233-254, (2004) · Zbl 1090.34002
[12] Gorbuzov, V.N. and Pranevich, A. F., First Integrals of Ordinary Linear Differential Systems, arXiv:1201.4141 (2012). · Zbl 1357.34026
[13] Berger, M., Geometry: In 2 Vols., Berlin: Springer, 1987.
[14] Lakhadanov, V. M., On stabilization of potential systems, J. Appl. Math. Mech., 39, 45-50, (1975)
[15] Kozlov, V. V., Stabilization of the unstable equilibria of charges by intense magnetic fields, J. Appl. Math. Mech., 61, 377-384, (1997)
[16] Bulatovič, R. M., The stability of linear potential gyroscopic systems when the potential energy has a maximum, J. Appl. Math. Mech., 61, 371-375, (1997)
[17] Treshchev, D. V.; Shkalikov, A. A., On the Hamiltonian property of linear dynamical systems in Hilbert space, Math. Notes, 101, 1033-1039, (2017) · Zbl 06769031
[18] Faddeev, L.D. and Yakubovskii, O.A., Lectures on Quantum Mechanics for Mathematics Students, Stud. Math. Libr., vol. 47, Providence, R.I.: AMS, 2009. · Zbl 1193.81001
[19] Takhtajan, L.A., Quantum Mechanics for Matematicians, Grad. Stud. Math., vol. 95, Providence, R.I.: AMS, 2008.
[20] Kozlov, V. V.; Treshchev, D. V., Polynomial conservation laws in quantum systems, Theoret. and Math. Phys., 140, 1283-1298, (2004) · Zbl 1178.81158
[21] Kozlov, V. V., Topological obstructions to existence of the quantum conservation laws, Dokl. Math., 71, 300-302, (2005) · Zbl 1072.81015
[22] Faddeev, L. D., What Is complete integrability in quantum mechanic, 83-90, (2007) · Zbl 1129.81042
[23] Stöckmann, H.-J., Quantum Chaos: An Introduction, Cambridge: Cambridge Univ. Press, 1999. · Zbl 0940.81019
[24] Godunov, S.K., Modern Aspects of Linear Algebra, Providence, R.I.: AMS, 1998. · Zbl 0899.15004
[25] Klein, F., Lectures on the Icosahedron and the Solution of Equations of the Fifth Degree, Moscow: Nauka, 1989 (Russian).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.